How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 28439
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now

HiI have a female terrier dog, Fido and she is 9 years

Customer Question

first old x ray of her heartToday's x ray of her hearther ECG result (today)Hi I have a female terrier dog, Fido and she is 9 years old. Couple of months ago my dog had a facial problem and it came out as facial paralysis due to idiopathic reasons. Her brain MR scans were perfect everything was fine. she had the problem oh her right side, she could not blink, close her right eye lid. After other more tests her Prof. vet decided to put her on cortisone treatment (Prednol 1 in first 2 - 3 weeks, then half pill ) and eye drops to create fake eye drops and prevent from dryness and bacteria. after 2 to 2.5 months her issue improved %90-95 as they check with a machine with needles going through under her facial skin. Her vet saw that her nerves are responding amazing and now she is fine. But due to cortisone treatmen her liver rates (ALT) went upto 400 which was horrifying. Thus they put her on another treatmen including vetri-same treats 1 a day and also Denamarin liver pills. after a while her levels dropped down to 90 and we were so happy that she was improving. At the end of August we had her spayed because my mum was so late to get her spayed. I wanted it when she was 1 yrs old but no one listened to me. After her operation her levels were stll fine. After 3.5 weeks later today, they took my dog to vet faculty in Istanbul (I am living in London due to my studies) because she was shaking her head and they found some irritation in her ears. They said its ok and they gave some ear drops. I asked my mum that one they are there, I wanted them to make a check up on Fido to see her liver levels and heart. Because like 2 years ago we have been told that she has a heart enlargement and I wrote on this site again with her x ray and result, one of the vet said she doe not have they are wrong it was normal for that breed. Another vet in London said the online vet was right so it was a release. But today i again asked them to do an ECG heart test too. And they said her liver rates went up to 150 again and she has a heart enlargement. We didn't give her Demarin the last 3-4 weeks because we have been told to give a brake. So my questions are, I am attaching her first(2 years ago) and latest heart x ray and would you mind to tell are they right and what can be done? - The vet said the effect of cortisone disappears in a long term period. But once it was nicely dropping down how did it go up again when we gave a brake? Do we have to use this all the time, isn;t it dangerous? Or would it be ok if we use it again for a while only? Because they told my mum to use it again. I am sending all her food from London and she is Hills L/D food and she loves it. Also she is on Lilly's organic food every 2 days too to feed her with something different and thinking about buying Hills H/D too for her heart...I am so devastated today because every month i fly to istanbul to be with my dog and i want her to be healthy when she is getting older. Regards. Erdem

Submitted: 2 years ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 2 years ago.
Aloha! You're speaking to Dr. Michael Salkin
Erdem, I'm pleased to tell you that I don't recognize cardiomegaly in those films and that I don't see pathologic changes in her EKG. Please note that liver enzymes are expected to increase concurrently with glucocorticosteroid administration. The bump up to 150 is not considered significant. I need to see the AP at 3-4X high normal (~270-360IU/L) or the ALT at 2-3X high normal (~180-270IU/L) to be considered important elelvations. Please clarify which enzyme went up to 150. The AP is the more nonspecific enzyme and can be difficult to assess in the older patient.
Please note, too, that 10 radiologists could look at those films and give you 10 different assessments of heart size. We need to take into consideration breed, systole vs diasystole, and positioning as well as a possible underlying medical problem. I'll await your reply.
Dr. Michael Salkin and other Dog Specialists are ready to help you
Customer: replied 2 years ago.

Dear Dr Salkin

Thank you for your reply, it is so kind of you. I am so pleased to hear that you do not see andy cardiomegaly in her x ray results. Her vet also told my mum that considering her breed, those breeds have that kind of heart size but she also told there might be a trace of cardiomegaly. You are expert Mr Salkin, if you say i should not panic, I am happy with your answer.

For your reply about her liver I am attaching her old blood test result where it was higher (not the one where it dropped down to 90, it reads as 209 so this is an older blood test)

I could not read anything saying AP on this paper, could it be ALP? Or which one i should look at. I called my mum after your reply and she said she left the doc with the vet and going to take it tomorrow morning. Once she will get the result she will sacn it for me and may i reply you with the image tomorrow? So you can give me an healthier advice. it shows ALT ALP and others but i have no idea which enzyme level i should look at?

Regards ***** ***** thank you very much

Erdem

Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you, Erdem. On that old test result page, the ALT was 209. The ALP (also called AP) wasn't performed.
You're quite welcome. I'll await your next post.
Customer: replied 2 years ago.

oh sure, i will let them know to ask the doc or perform the ALP test

thank you very much and will write to you soon Mr Salkin

Expert:  Dr. Michael Salkin replied 2 years ago.
Sounds good. Please stay in this conversation rather than opening up a new question. If you happen to lose me, you can always post a new question but be sure to type "for Dr. Michael Salkin, only" as your first four words.
Customer: replied 2 years ago.

I will stay on here Mr Salkin thank you

Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you for your kind accept. I appreciate it.
I'll speak to you soon.
Customer: replied 2 years ago.

Good morning Mr Salkin

My parents went to the Istanbul Vet faculty and got fido's results. Everything is shown on here i hope. ALT levels seem 155 which were 90 only 3.5 weeks ago and ALP shows 74. The rest of them are for your consideration as I have no idea. If anything for your concern what can i do for my doggie to make her healthier? Regards Erdem

Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you, Erdem. An ALT of 155 is moderately increased and needs to be rechecked in a couple of weeks before you pursue advanced liver testing. The SO2 is likely to be falsely low. This is measured by a pulse oximeter and a number of readings should have been taken and averaged. It's a noninvasive test and can easily be rechecked when the ALT is rechecked.
I'm going to check back with you in a couple of weeks for an update. Feel free to return to our conversation - even after rating - prior to my contacting you if you wish.
Customer: replied 2 years ago.

thank you Dr Salkin

So as her vert told us to continue using demarin and she told my mum to see fido on 23 October again. Shall we continue to use demarin? thanks and regards

Expert:  Dr. Michael Salkin replied 2 years ago.
It's not harmful. Whether or not Fido needs it is unclear at this time.
(The SO2 measure oxygen saturation of hemoglobin. There's no reason to believe that Fido's SO2 is really as low as 73%. That would imply considerable compromise of her cardiopulmonary system or her living at a very high elevation.)